Alert archive / Iowa / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Des Moines, IA

July 26, 201723 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jul 26, 2017, 3:37 AM CDT for 23 counties in Iowa. It took effect at Jul 26, 2017, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2017, 3:37 AM CDT (08:37 UTC)
In effect from
Jul 26, 2017, 1:00 PM CDT
Expired
Jul 26, 2017, 9:04 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 23 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS63 KDMX 260837
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
337 AM CDT Wed Jul 26 2017

...Flash Flooding Possible across the Southern Half of Iowa this 
Afternoon into Tonight...

IAZ058>062-070>075-081>086-092>097-261645-
/O.NEW.KDMX.FF.A.0006.170726T1800Z-170727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Guthrie Center, Panora, Bayard, Casey, 
Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, 
Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, 
Allerton, Humeston, Centerville, and Bloomfield
337 AM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of central Iowa, south central 
  Iowa, southeast Iowa, southwest Iowa, and west central Iowa, 
  including the following areas, in central Iowa, Dallas, 
  Jasper, Polk, and Poweshiek. In south central Iowa, Appanoose, 
  Clarke, Decatur, Lucas, Madison, Mahaska, Marion, Monroe, 
  Ringgold, Union, Warren, and Wayne. In southeast Iowa, Davis 
  and Wapello. In southwest Iowa, Adair, Adams, Cass, and 
  Taylor. In west central Iowa, Guthrie. 

* From 1 PM CDT this afternoon through late tonight

* Ample moisture will stream into the state today ahead of an
  approaching system. Thunderstorms are expected with this system
  today into tonight as it passes through central Iowa. Given the
  available moisture, very heavy rainfall is expected with the
  storms as they pass through the state with rainfall rates of 2-3
  inches per hour. In addition, the training of storms will also
  be possible where a series of storms pass over the same
  location. Although conditions are still relatively dry in the
  watch area, the intense rainfall rates may lead to flash
  flooding, especially in urban areas and low lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
732 
WGUS63 KDMX 261632
FFADMX

Flood Watch
National Weather Service Des Moines IA
1132 AM CDT Wed Jul 26 2017

...Flash Flooding Possible across the Southern Half of Iowa this
Afternoon into Tonight...

IAZ058>062-070>075-081>086-092>097-270045-
/O.CON.KDMX.FF.A.0006.170726T1800Z-170727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Guthrie Center, Panora, Bayard, Casey, 
Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, 
Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, 
Allerton, Humeston, Centerville, and Bloomfield
1132 AM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central Iowa, south central Iowa, southeast Iowa, 
  southwest Iowa, and west central Iowa, including the following 
  areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. 
  In south central Iowa, Appanoose, Clarke, Decatur, Lucas, 
  Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and 
  Wayne. In southeast Iowa, Davis and Wapello. In southwest 
  Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, 
  Guthrie. 

* Through late tonight

* Ample moisture will stream into the state today ahead of cold
  front that will pass through the state. Thunderstorms are
  expected with this system today into tonight as it passes
  through central Iowa. Given the potential for very heavy
  rainfall with the storms the flash flood watch will continue.
  Rainfall rates of 2-3 inches per hour are possible, along with
  training of storms, which means that it is possible for a number
  of storms pass over the same location, each of which could
  produce heavy rainfall. Although conditions are still relatively
  dry in the watch area, the intense rainfall rates may lead to
  flash flooding, especially in urban areas and low lying areas
  because the ground is hard and rapid rainfall will only runoff
  instead of soaking into the ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

FAB
206 
WGUS63 KDMX 262021
FFADMX

Flood Watch
National Weather Service Des Moines IA
321 PM CDT Wed Jul 26 2017

...Flash Flooding Possible across the Southern Half of Iowa this
Afternoon into Tonight...

IAZ058>062-070>075-262130-
/O.CAN.KDMX.FF.A.0006.000000T0000Z-170727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-
Including the cities of Guthrie Center, Panora, Bayard, Casey, 
Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa
321 PM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Iowa, south central
Iowa, southwest Iowa, and west central Iowa has been cancelled.

The rain that was occurred this morning was less than expected and
while heavy rain may still occur this evening, the threat for any
flash flooding has shifted south. As a result, the flash flood 
watch has been cancelled. 

$$

IAZ081>086-092>097-270430-
/O.CON.KDMX.FF.A.0006.000000T0000Z-170727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Corning, Creston, Osceola, Chariton, 
Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
321 PM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of south central Iowa, southeast Iowa, and southwest 
  Iowa, including the following areas, in south central Iowa, 
  Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold, Union, 
  and Wayne. In southeast Iowa, Davis and Wapello. In southwest 
  Iowa, Adams and Taylor. 

* Through late tonight

* A cold front will continue to slowly makes it's way through the
  state but slow as it approaches southern Iowa. Thunderstorms are
  expected along and ahead of the frontal boundary tonight.
  Moisture in the atmosphere is abundant and to a fairly extensive
  depth in the atmosphere and as a result, any storms that develop
  will be efficient at producing heavy rainfall. Rainfall rates of
  2-3 inches per hour are possible, along with training of storms,
  which means that it is possible for a number of storms pass over
  the same location, each of which could produce heavy rainfall.
  Although conditions are still relatively dry in the watch area,
  the intense rainfall rates may lead to flash flooding,
  especially in urban areas and low lying areas because the ground
  is hard and rapid or heavy rainfall will only runoff instead of
  soaking into the ground.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

FAB
879 
WGUS63 KDMX 270204
FFADMX

Flood Watch
National Weather Service Des Moines IA
904 PM CDT Wed Jul 26 2017

...Flash Flood Watch Cancelled...

IAZ081>086-092>097-270315-
/O.CAN.KDMX.FF.A.0006.000000T0000Z-170727T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Corning, Creston, Osceola, Chariton, 
Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
904 PM CDT Wed Jul 26 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Iowa,
southeast Iowa, and southwest Iowa has been cancelled.
Thunderstorms have recently developed over northeastern Kansas 
that will focus the heavy rain axis south of the state. While 
there will still be isolated showers lingering this evening over 
primarily the southern half of the state, heavy rainfall is not 
expected. 

$$

Ansorge

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 12:04 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 12:04 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1204 AM CDT Wed Jul 26 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 406 PM CDT Tue Jul 25 2017

Confidence: Medium to High

Main challenge this period will be temperatures and extent of severe
weather/heavy rain. Overnight tonight will be continuing with
southwest flow and increasing low level and mid level moisture. 13z
surface analysis shows ribbon of 65-70+ dewpoints moving north ahead
of the trough into eastern Nebraska and western Iowa. Weak low in
South Dakota with a warm front stretching east toward Minneapolis
and southeast toward LaCrosse.  Overall...forecasts have remained
consistent the past 24 hours with overnight lows tonight into the
lower to mid 70s across the region. Models continue to advertise
slowly increasing thetae advection along the warm front late this
evening into Wednesday morning. By 12z Wednesday the approaching
trough will be entering the far west/northwest then slowly edging
east throughout the day. Once again today the GFS/Euro forecasts
suggest that bulk shear will be minimal with 30 to up to a max 40kts
overall expected for Wednesday suggesting that the overall severe
weather threat should be limited in scope. The Euro also remains
less robust than the GFS forecast...only increasing the areal
coverage of higher bulk shear toward the end of the day over eastern
Iowa.  Soundings also continue to support a lesser risk of severe
storms as well with tall/skinny CAPE profiles with more emphasis on
efficient rainfall.  As the front sinks south during the day...
precipitable water forecasts continue to show 2 to 2.5 inches over
the area which will be focused by the boundary as it moves
southeast. Warm cloud depths are forecast to reach 14 to 16kft by
the afternoon to early evening hours. Along the boundary and into
the evening hours as the front drifts southeast storm motion vectors
suggest storm motion will be slow...with a more pronounced slowing
as the low level jet increases into the latter evening hours either
in far southern Iowa or northern Missouri...helping storms backbuild
along the boundary. This should increase rainfall rates/amounts
especially after dark in the southeast. For the daytime hours...
given the pwat available and the expected slow movement along the
front...localized rainfall totals of 2 to 4 inches with locally
higher amounts are very possible.  Hires models show banding amounts
greater than 4 inches in some areas which may lead to some isolated
hydro problems tomorrow. Given the extremely dry conditions over the
south...most of the region there could handle any totals of that
magnitude...though there may be some runoff issues if rainfall rates
become too high over an given area.  For now will hold off on
headlines to see if next round of data support possible flooding
potential. Overall... the threat for any widespread flash flooding
is rather limited... though local runoff issues could develop in
urban areas and areas that are prone to poor drainage. The only
known area of concern for localized heavy rainfall would be the
northeast corner where Bremer County and surrounding areas are just
slowly recovering from this past week's rainfall...but the better
forcing and likely heavier rainfall appears more focused south and
west of that area Wednesday afternoon...then moving into southern
and eastern Iowa Wednesday evening. Should a signal for heavy
rainfall over northeast Iowa become more pronounced in the next 12
hours...then flood watch headlines may be needed there. Highs
Wednesday will be cooler than today with a few areas in the
southeast nearing 90 F by afternoon prior to the arrival of the
thunderstorms.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 406 PM CDT Tue Jul 25 2017

Main focus for the extended term is really on Wednesday night and
then temperatures throughout. Sfc trough/frontal boundary should
be stretching across the central/southern portion of the state by
early Wednesday evening with convection ongoing across the state.
Areas near this boundary and to the south will have the best
chance of lingering strong to severe storms into the evening hours
as the frontal boundary continues to sink southward into northern
Missouri by late Wednesday night. PWAT value still to be very high
in the south/southeastern portions of the area pushing above 2
inches with very high freezing levels on the order of 17kft should
suggest very efficient rainfall production. Some training also
possible with moisture advection into the boundary and storms
forming along the boundary and then pushing east southeast.
However the heavier rainfall is expected to occur across an area
that has been very dry and could take some rain, therefore any
flash flood threat is somewhat limited with mature crops in the
fields as well. If storms train through an urban area, the
potential will increase for flash flooding. Otherwise storms to
diminish late Wednesday night into early Thursday morning as the
boundary moves south of the area.

Upper ridging to then build into the central US with northwest to
northerly flow across Iowa to end the week, with high pressure
dominating at the surface and cooler air moving in aloft. A weak
boundary to move through Sunday may bring an isolated chance for
storms otherwise the extended remains dry for much of the period
and cooler for much of the period. H85 temps mainly in the mid
teens Celsius for Thursday into the weekend and early next week.
This should yield below normal temperatures for this time of the
year with highs in the upper 70s to mid 80s and lows in the upper
50s and 60s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1202 AM CDT Wed Jul 26 2017

Thunderstorm chances will increase overnight across northwest Iowa
then spread across Iowa through the day Wednesday. Potential for
heavy rain with these storms that could greatly reduce vsbys. Cigs
will also be decreasing through the day Wednesday with likely
widespread MVFR cigs by late in the day and into the evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...Beerends
AVIATION...Donavon
Hazardous weather outlook, Jul 25, 4:09 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
409 PM CDT Tue Jul 25 2017

IAZ025>028-035>039-046>050-057>062-070>075-081>086-092>097-261000-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
409 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday afternoon into early Thursday
morning. A few storms may be strong to severe during the
evening, with damaging winds the main threat. A tornado or two
cannot be ruled out across the south Wednesday afternoon into the
evening. Heavy rainfall is possible that may lead to flooding
and/or flash flooding, especially in areas along and south of
Highway 30.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of the area
Wednesday into Wednesday evening. Rainfall amounts Wednesday
through Thursday will be appreciated.

IAZ004>007-015>017-023-024-033-034-044-045-261000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-
409 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are possible late tonight. A few storms
may be strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday afternoon into early Thursday
morning. A few storms may be strong to severe during the
evening, with damaging winds the main threat. Locally heavy
rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of the area
Wednesday into Wednesday evening.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:58 AM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Winnebago, Worth92 min

Nearby

Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.